Skip to main content
Log in

A multiplicity theorem for the Neumann p-Laplacian with an asymmetric nonsmooth potential

  • Original Paper
  • Published:
Journal of Global Optimization Aims and scope Submit manuscript

Abstract

We consider a nonlinear Neumann problem driven by the p-Laplacian differential operator with a nonsmooth potential (hemivariational inequality). By combining variational with degree theoretic techniques, we prove a multiplicity theorem. In the process, we also prove a result of independent interest relating \({W_n^{1,p}}\) and \({C_n^{1}}\) local minimizers, of a nonsmooth locally Lipschitz functional.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. Adams R.A. (1975). Sobolev Spaces. Academic, New York

    Google Scholar 

  2. Aizicovici, S., Papageorgiou, N.S., Staicu, V.: Degree theory for oprators of monotone type and nonlinear elliptic equations with inequality constraints. Memoirs AMS (to appear)

  3. Anane, A., Tsouli, N.: On the second eigenvalue of the p-Laplacian. Benikrane, A., Gossez, J.P. (eds.) Nonlinear Partial Differential Equations (Fes1994), Pitman Research Notes in Mathematics, vol. 343:1–9 Longman, Harlow, New York (1996)

  4. Anello G. (2004). Existence of infinitely many weak solutions for a Neumann problem. Nonlinear Anal. Theory Methods Appl. 57: 199–209

    Article  Google Scholar 

  5. Binding P., Drabek P., Huang Y.X. (2000). Existence of multiple solutions of critical quasilinear elliptic Neumann problems. Nonlinear Anal. Theory Methods Appl. 42: 613–629

    Article  Google Scholar 

  6. Bonanno G., Candito P. (2003). Three solutions to a Neumann problem for elliptic equations involving the p-Laplacian. Arch. Math. 80: 424–429

    Google Scholar 

  7. Brézis H., Nirenberg L. (1993). H 1 Versus C 1 Local Minimizers. CRAS Paris 317: 465–472

    Google Scholar 

  8. Browder F. (1983). Fixed point theory and nonlinear problems. Bull. Am. Math. Soc. (NS) 9: 1–39

    Google Scholar 

  9. Casas E., Fernandez L. (1989). A Green’s formula for quasilinear elliptic operators. J. Math. Anal. Appl. 142: 62–73

    Article  Google Scholar 

  10. Clarke F.H. (1976). A new approach to lagrange multipliers. Math. Oper. Res. 1: 165–174

    Article  Google Scholar 

  11. Clarke, F.H.: Optimization and nonsmooth analysis. Classic Appl. Math. Vol. 5, Siam Philadelphia, (1990)

  12. Drabek, P.: On the global bifurcation for a class of degenerate equations. Ann. Mat. Pura Ed Appl., 1–16 (1991)

  13. Faraci F. (2003). Multiplicity results for a Neumann problem involving the p-Laplacian. J. Math. Anal. Appl. 277: 180–189

    Article  Google Scholar 

  14. Filippakis M., Gasinski L., Papageorgiou N.S. (2006). Multiplicity results for nonlinear Neumann problems. Can. J. Math. 58: 64–92

    Google Scholar 

  15. Garcia Azorero J.P., Manfredi J., Peral Alonso I. (2000). Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations. Commun. Contemp. Math. 2: 385–404

    Google Scholar 

  16. Gasinski L., Papageorgiou N.S. (2006). Nonlinear Analysis. Chapman Hall/ CRC Press, Boca Raton, FL

    Google Scholar 

  17. Godoy J., Gossez J.P., Paczka S. (2002). On the antimaximum principle for the p−Laplacian with indefinite weights. Nonlinear Anal. Theory Methods Appl. 51: 449–467

    Article  Google Scholar 

  18. Hu S., Papageorgiou N.S. (1995). Generalizations of Browder’s degree theory. Trans. AMS 347: 233–259

    Article  Google Scholar 

  19. Hu, S., Papageorgiou, N.S.: Handbook of Multivalued Analysis, Theory, vol I. Kluwer, Dordrecht (1997)

  20. Kenmochi N. (1975). Pseudomonotone operators and nonlinear elliptic boundary value problems. J. Math. Soc. Jpn. 27: 121–149

    Article  Google Scholar 

  21. Ladyzhenskaya O., Uraltseva N. (1968). Linear and Quasilinear Elliptic Equations. Academic, New York

    Google Scholar 

  22. Lê A. (2006). Eigenvalue problems for the p-Laplacian. Nonlinear Anal. Theory Methods Appl. 64: 1057–1099

    Article  Google Scholar 

  23. Lieberman G. (1988). Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. Theory Methods Appl. 12: 1203–1219

    Article  Google Scholar 

  24. Marano S.A., Molica Bisci G. (2006). Multiplicity results for a Neumann problem with p-Laplacian and nonsmooth potential. Rend. Circ. Mat. Palermo 55(2): 113–122

    Google Scholar 

  25. Papageorgiou, N.S., Smyrlis, G.: On nonlinear hemivariational inequalities. Diss. Math. 419 (2003)

  26. Ricceri B. (2000). On three critical point theorems. Arch. Math. 75: 220–226

    Article  Google Scholar 

  27. Ricceri B. (2001). Infinitely many solutions of the Neumann problem for elliptic equations involving the p-Laplacian. Bull. Lond. Math. Soc. 33: 331–340

    Article  Google Scholar 

  28. Skrypnik I.V. (1986). Nonlinear Elliptic Boundary Value Problems. Teubner, Leipzig

    Google Scholar 

  29. Vazquez J.L. (1984). A strong maximum principle for some quasilinesr elliptic equations. Appl. Math. Optim. 12: 191–202

    Article  Google Scholar 

  30. Wu X., Tan K.K. (2006). On existence and multiplcity of solutions of Neumann boundary value problems for quasi-linear elliptic equations. Nonlinear Anal. Theory Methods Appl. 65: 1334–1347

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Giuseppina Barletta.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Barletta, G., Papageorgiou, N.S. A multiplicity theorem for the Neumann p-Laplacian with an asymmetric nonsmooth potential. J Glob Optim 39, 365–392 (2007). https://doi.org/10.1007/s10898-007-9142-4

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10898-007-9142-4

Keywords

2000 AMS Subject Classification

Navigation